Gideons Cysts?

I just noticed a squishy lump under the ball of my left big toe (metatarsal joint) and I think it may be a Gideons cyst after a quick search online. This comes after three different fingers showing small cysts on dip joints (Wikipedia had a picture of what looked to be the same thing also under the entry for Gideons cyst). I stupidly do not keep full track of this, so am not confident of the timing, but I *think* they have all occurred since changing my medication, and I wonder if it could be related. I went from taking Humira (every 2 weeks) and 7.5 mg meloxicam (NSAID) to doubling the meloxicam and adding 25 mg MTX (weekly) and 400 mg 6x/week of hydroxy (plaquenil). The cysts on my fingers hurt, but the lump under my foot doesn't seem to bother me (though now that i know it's there, I'm nervous about walking on it!).

I promise not to stop my meds if anyone says "it's possible", I just want to know if anyone has experienced this or heard of this possibility.

Thank you!

3 Replies

  • Hi Karen,

    We are not medically trained on helpline so I cannot say whether on not your "squishy lump" is a Gideons cyst or not or whether it is related to your change of medication. What we do know however is that associated foot problems in people with RA are extremely common, with something like 90% of them having some sort of foot problem.

    We have a section on foot health on our website and I have put a link to it here for you :

    Within the section The Foot and Rheumatoid Arthritis there is a paragraph about bursae which I have put here for you..

    "RA can cause bursae; (fluid filled sacs) that develop as a result of excess rubbing in a particular area that can become inflamed (bursitis) and painful. Bursa can often be found under the ball of the foot affected by RA. Treatment for this type of bursa usually involves reducing pressure over the ball of the foot with the use of insoles or orthoses."

    As I said we are not medically trained on helpline but it may be that this could be what you are describing Karen.

    It would be worth having a chat to your GP or rheumatology team so that they can examine your foot and advice you further.

    With best wishes

    Sally (NRAS Helpline)

  • Hi... I googled gideon cysts, as I had not heard of find that the actual name is a ganglion.... some ppl call them bible cysts, because in the past they would bash the cyst with a bible (hence the link to gideon). I have one on each wrist, sometimes soft, sometimes soft, they seem to shrink then grow. Not a great deal of discomfort really, though I imagine on the foot would be awkward. My daughter has one on her ankle, and sometimes has a lot of people pain from it...she dles not have RA and so not on drugs... I am thinking it is a coincidence for you getting them with the drugs..but, obviously, am not medically trained

  • **** I dont know where 'people pain' came from, lol. Should be just pain

You may also like...